Michigan, 2013

Tornadoes in Michigan, August 27, 2013

August 27, 2013 · NWS DTX · 2 events in 1 county or zone

Two weak tornadoes developed in Southern Livingston County from the same thunderstorm that was moving along a boundary that was over the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two weak tornadoes developed in Southern Livingston County from the same thunderstorm that was moving along a boundary that was over the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 27, 7:45 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 27, 7:45 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
845 PM EDT TUE AUG 27 2013

.UPDATE...

THE COMBINATION OF A VEERED WESTERLY LOW LEVEL JET AXIS AND NW/SE
ORIENTATED INSTABILITY GRADIENTS HAS BEEN HIGHLY EFFICIENT IN
TRAINING TODAYS ACTIVITY DOWN INTO SOUTHEASTERN MICHIGAN. SOME
CHANGE IS EXPECTED OVER THE NEXT 6 HOURS...THE MOST PERTINENT
BEING THE LLJ AXIS WILL SETTLE SOUTHWARD DOWN INTO FAR SOUTHERN
LOWER MICHIGAN WHILE FILLING ACROSS THE LOWER PENINSULA. THIS IN
TURN WILL ALLOW FOR BETTER LOW LEVEL THETA E ADVECTION EASTWARD
ACROSS THE STATE. THE 00Z DTX RAOB IS AN IMPRESSIVE ONE FROM TWO
VANTAGE POINTS...THE VERY STEEP LAPSE RATES BETWEEN 4-8 KFT AGL
AND THE DEEP STABLE LAYER IN THE LOWEST 5 KFT. THE UNKNOWN IS
WHAT SORT OF MEANINGFUL IMPACT THE INCREASED MOISTURE ADVECTION
WILL HAVE ON THE LOWER TROPOSPHERIC ENVIRONMENT. IT IS CERTAINLY
PLAUSIBLE LOWERED LFC HEIGHTS WILL ALLOW FOR AN INCREASE IN
CONVECTIVE COVERAGE/INTENSITY ESPECIALLY GIVEN THE AMOUNT OF
INSTABILITY THAT STILL EXISTS UPSTREAM. WILL MONITOR CONVECTIVE
TRENDS AND OBSERVATIONS OVER THE NEXT HOUR TO TWO BEFORE DECIDING
ON THE FATE OF THE WATCH.

&&

.AVIATION...ISSUED 720 PM EDT TUE AUG 27 2013

//DISCUSSION...

AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ROTATE DOWN FROM
NORTHERN WISCONSIN...AS THE CONVECTION FOLLOWS THE SAME PATH FROM
EARLIER STORMS.  AREAS OF MVFR AND IFR CONDITIONS WITH HEAVIER
DOWNPOURS CAN STILL BE EXPECTED OVERNIGHT.   PRECIPITATION WILL
SLOWLY DIMINISH AFTER 10Z WITH THE SURFACE LOW PRESSURE SYSTEM
MOVING ACROSS THE GREAT LAKES.  WINDS WILL VEER AND INCREASE TO THE
NORTH WEDNESDAY MORNING AS SURFACE HIGH PRESSURE TAKES
OVER...BRINGING DRIER CONDITIONS TO THE AREA THROUGH THE REMAINDER
OF THE TAF CYCLE.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN THUNDERSTORM COVERAGE THROUGH 03Z.

* MEDIUM CONFIDENCE IN CEILINGS BELOW 5000 FT WEDNESDAY MORNING.

&&

.PREV DISCUSSION...ISSUED 334 PM EDT TUE AUG 27 2013

SHORT TERM... THROUGH TONIGHT

IMPULSES CONTINUE TO EMANATE FROM THE SURFACE LOW OVER THE UPPER
MISSISSIPPI VALLEY AND MOVE ALONG THE FRONTAL BOUNDARY POSITIONED
OVER NORTHERN WISCONSIN AND MICHIGAN.  HIGH PRESSURE ANCHORED OVER
THE CENTRAL PLAINS WILL HOLD THROUGH THE PERIOD...THUS ALLOWING
CONVECTION TO RIDE ALONG THE UPPER LEVEL RIDGE AS HAS BEEN SEEN OVER
THE PAST FEW DAYS.  FIRST MCS EXITED THE CWA EARLY THIS
MORNING...WITH A SECOND MCS FOLLOWING CLOSE BEHIND.  THIS SECOND MCS
HAS BEEN SLOWLY DIMINISHING AS IT MOVED INTO NORTHERN LOWER
MICHIGAN...BUT HAS MAINTAINED AN AREA OF SHOWERS AND THUNDERSTORMS
WHICH WILL MOVE OVER THE SAGINAW VALLEY THIS AFTERNOON.  YET ANOTHER
AREA OF VORTICITY AND IN THE AREA OF BETTER MID LEVEL MOISTURE...HAS
SPARKED OFF A LINE OF SHOWERS AND THUNDERSTORMS OVER NORTHERN LAKE
MICHIGAN AND IS MOVING ALONG THE SAME PATH AS PREVIOUS CONVECTION
BUT WITH A MORE SOUTHWARD PUSH.  THIS MORE SOUTHWARD PUSH IS
EXPECTED OVER THE NEXT FEW HOURS AS IT MATCHES UP WELL WITH THE
CORFIDI VECTORS AND WITH THE BETTER INSTABILITY/LAPSE RATES OVER
WESTERN MICHIGAN.

CLOUDS HAVE STUCK AROUND FOR THE MOST PART AND THUS HAS HAMPERED THE
AMOUNT OF INSTABILITY ACROSS THE CWA SO FAR.  THERE IS STILL
POTENTIAL FOR INSTABILITY TO INCREASE LATER THIS AFTERNOON DEPENDING
ON WHETHER CLOUDS CAN THIN ENOUGH.  LATEST MESOANALYSIS SHOWS MUCAPE
VALUES OVER WESTERN MICHIGAN AROUND 2000-3000 J/KG...WHICH IS WHERE
THE BETTER THINNING OF CLOUDS HAS BEEN.  WESTERN AND SOUTHERN PARTS
OF THE CWA...ESPECIALLY LOCATIONS SOUTH/WEST OF PTK HAVE THE BEST
CHANCE AT SEEING INCREASED INSTABILITY AND THIS IS WHERE THE FOCUS
WILL BE FOR THE POTENTIAL SEVERE WEATHER THIS EVENING.  MAIN THREATS
WITH STORMS ARE WINDS AND HEAVY RAIN...AS PWAT VALUES ARE CLOSE TO 2
INCHES...DCAPE AROUND 1000 J/KG AND 40 KNOT 0-6 KM WIND SHEAR.
SMALL HAIL CANNOT BE COMPLETELY RULED OUT WITH STORMS THAT FORM
EARLY...AS THERE IS SOME CAPE AVAILABLE IN THE HAIL GROWTH ZONE.
LOW LEVEL JET KICKS IN TONIGHT AND WILL ASSIST WITH HELPING TO KICK
OFF CONVECTION AFTER 00Z.  THERE IS AN 80 KNOT JET ARCING OVER THE
NORTHERN GREAT LAKES AND WITH CONTINUED AREAS OF VORTICITY MOVING
THROUGH WHICH HAS BEEN SEEN THE PAST FEW DAYS...HAVE KEPT POPS UP
OVERNIGHT.  SHOWERS AND THUNDERSTORM CHANCES WILL DIMINISH TOWARDS
WEDNESDAY MORNING...AS CLOUDS CONTINUE TO HANG AROUND.  HAVE NUDGED
DOWN LOW TEMPERATURES A FEW DEGREES TONIGHT TO ACCOUNT FOR THE
CLOUDS AND CONTINUED PRECIPITATION.

LONG TERM...WEDNESDAY THROUGH MONDAY

THERE REMAINS STRONG AGREEMENT AMONG THE VARIOUS PROGS THAT THE
MID-LEVEL THETA-E PLUME CURRENTLY ARCING FROM NORTHERN WI INTO SEMI
WILL SETTLE SOUTH OF THE REGION BY THE START OF THE LONG TERM
PERIOD. THIS IS EXPECTED TO OCCUR AS THE LOW AMPLITUDE SHORTWAVE OVER
THE UPPER GREAT LAKES THAT IS DRIVING THIS EVENING'S CONVECTION
SLIPS TO THE SOUTH, ALLOWING HIGH PRESSURE TO BUILD IN IN ITS WAKE.
AIDED BY THE LAKE AGGREGATE, HIGH PRESSURE APPEARS MORE ORGANIZED IN
THIS MORNING'S 12Z MODEL RUNS, PROMPTING A DECISION TO REDUCE
WEDNESDAY'S FORECAST HIGH TEMPERATURES BY A COUPLE OF DEGREES ACROSS
THE NE HALF OF THE FA AS NE FLOW OFF OF LAKE HURON PERSISTS THROUGH
THE DAY. HOWEVER, WITH H85 TEMPERATURES FALLING NO LOWER THAN
16-17C, HIGHS WILL STILL REACH 80 DEGREES EVEN IN COOLER SPOTS IN
THE THUMB. FORECAST SOUNDINGS ALSO INDICATE A WEAK LOW-LEVEL
INVERSION THAT MAY BE CAPABLE OF MAINTAINING SOME LINGERING LAKE
STRATUS INTO THE MID-MORNING WEDNESDAY. PERSISTENCE IS EXPECTED INTO
THURSDAY, ALTHOUGH PROSPECTS FOR REDUCED CLOUD COVER AND A WEAKENED
NE GRADIENT SHOULD BE FAVORABLE FOR HIGH TEMPERATURES TO BY A FEW
DEGREES INTO THE MID TO PERHAPS UPPER 80S ALL WHILE REMAINING DRY
BENEATH A DEEP DRY/STABLE AIR MASS.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL ARRIVE LATE
THURSDAY INTO EARLY FRIDAY AS HEIGHT FALLS ASSOCIATED WITH SHORTWAVE
ENERGY PROPAGATING ALONG THE PERIPHERY OF THE HIGH AMPLITUDE CENTRAL
CONUS RIDGE ARE FORECAST TO TRIGGER DIURNAL CONVECTION UPSTREAM OF
THE AREA. GENERAL NW FLOW ALOFT AND FORECAST CORFIDI VECTORS AIMED
AT SE MI ONCE AGAIN SUGGEST THAT THE CWA WILL BE WITHIN THE
FAVORABLE CORRIDOR TO RECEIVE CONVECTIVE REMNANTS. BOTH COVERAGE AND
AND SEVERE POTENTIAL WILL DEPEND LARGELY UPON THE STRENGTH OF THE
ASSOCIATED LLJ RESPONSE, WHICH DOES NOT APPEAR PARTICULARLY
IMPRESSIVE ATTM. WILL THEREFORE MOVE FORWARD WITH CHANCE POPS FOR
THE EARLY PART OF THE WEEKEND ALONG WITH A THUNDER MENTION.

INFLUX OF STRONG JET ENERGY ORIGINATING OVER THE CENTRAL PAC WILL
FORCE THE UPPER PATTERN INTO A MORE PROGRESSIVE MODE BY LATE WEEKEND.
THE RESULT WILL BE A DISLODGING OF SIGNIFICANT ENERGY ASSOCIATED
WITH THE LARGE PAC NW UPPER LOW AND RESULTANT HEIGHT FALLS SPREADING
ACROSS THE GREAT LAKES SATURDAY NIGHT THROUGH MONDAY. THE PASSAGE OF
A STRONG COLD FRONT WILL RESULT IN MUCH COOLER TEMPERATURES EARLY
NEXT WEEK.

MARINE...

MOIST AND UNSTABLE ENVIRONMENT WILL SUPPORT CONTINUED THUNDERSTORM
DEVELOPMENT OVERNIGHT.  OUTSIDE OF THIS THUNDERSTORM RISK...MARINE
CONDITIONS WILL REMAIN QUITE FAVORABLE THROUGH WEDNESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......CB
AVIATION.....SS
SHORT TERM...SS
LONG TERM....JVC
MARINE.......SS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 27, 3:02 AM EST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
402 AM EDT TUE AUG 27 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-280915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
402 AM EDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THESE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE. THE BIGGEST THREAT WILL BE DAMAGING
WIND GUSTS TO 60 MPH AND LARGE HAIL UP TO ONE INCH IN DIAMETER.
EXTREMELY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE
STORMS...GREATLY RESTRICTING VISIBILITY AND POTENTIALLY LEADING TO
LOCALIZED FLOODING. STORM MOTION WILL BE TO THE SOUTHEAST AT
AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY AS AN
ACTIVE THUNDERSTORM PATTERN RETURNS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-280915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
402 AM EDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THESE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE. THE BIGGEST THREAT WILL BE DAMAGING
WIND GUSTS TO 50 KNOTS AND LARGE HAIL UP TO ONE INCH IN DIAMETER.
EXTREMELY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE
STORMS...GREATLY RESTRICTING VISIBILITY. STORM MOTION WILL BE TO
THE SOUTHEAST AT AROUND 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY AS AN
ACTIVE THUNDERSTORM PATTERN RETURNS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 27, 6:08 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 PM EDT TUE AUG 27 2013

MIZ053-060-280015-
SAGINAW-SHIAWASSEE-
708 PM EDT TUE AUG 27 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF CHESANING...MOVING SOUTHEAST AT
35 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OAKLEY BY 715 PM EDT...
  CHESANING AND HENDERSON BY 720 PM EDT...
  NEW LOTHROP BY 735 PM EDT...
  LENNON BY 745 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DRC
Local storm report, Aug 27, 7:12 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
812 PM EDT TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       HENDERSON               43.09N 84.20W
08/27/2013  M2.50 INCH       SHIAWASSEE         MI   TRAINED SPOTTER

            2 HOUR RAINFALL TOTAL

&&

SCHULTZ
Special weather statement, Aug 27, 7:41 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
841 PM EDT TUE AUG 27 2013

MIZ047-053-280145-
MIDLAND-SAGINAW-
841 PM EDT TUE AUG 27 2013

...SPECIAL WEATHER STATEMENT...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF COLEMAN...MOVING SOUTHEAST AT
40 MPH.

WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PLEASANT VALLEY BY 850 PM EDT...
  MERRILL BY 910 PM EDT...
  MARION SPRINGS BY 920 PM EDT...
  ST. CHARLES BY 930 PM EDT...
  CHESANING BY 940 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RBP
Special weather statement, Aug 27, 8:39 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
939 PM EDT TUE AUG 27 2013

MIZ053-060-280245-
SAGINAW-SHIAWASSEE-
939 PM EDT TUE AUG 27 2013

...SPECIAL WEATHER STATEMENT...

AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF CHESANING...MOVING SOUTHEAST AT
35 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MARION SPRINGS BY 945 PM EDT...
  OAKLEY BY 1005 PM EDT...
  HENDERSON BY 1010 PM EDT...
  OWOSSO BY 1020 PM EDT...
  CORUNNA BY 1025 PM EDT...
  BANCROFT AND DURAND BY 1040 PM EDT...
  BYRON BY 1045 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RBP
Local storm report, Aug 27, 9:17 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1017 PM EDT TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       OIL CITY                43.61N 84.59W
08/27/2013  E2.00 INCH       MIDLAND            MI   CO-OP OBSERVER

            RAIN WAS OVERFLOWING THE 2 INCH MARK OF THE GAUGE. EXACT
            AMOUNT UNAVAILABLE. 15 HOUR TOTAL.

&&

THOMPSON
Special weather statement, Aug 27, 9:23 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1023 PM EDT TUE AUG 27 2013

MIZ060-280330-
SHIAWASSEE-
1023 PM EDT TUE AUG 27 2013

...SPECIAL WEATHER STATEMENT...

AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF OWOSSO...MOVING SOUTHEAST AT
30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OWOSSO BY 1035 PM EDT...
  CORUNNA BY 1040 PM EDT...
  MORRICE BY 1050 PM EDT...
  BANCROFT AND DURAND BY 1055 PM EDT...
  BYRON BY 1105 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEHNKE

The radar

The Detroit radar (KDTX), 42 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Livingston

When
August 27, 10:54 PM EST to 10:58 PM EST
Where
Livingston County, 0.9 mi ESE of Cohoctah Center to 1.29 mi W of Cohoctah
Rating
EF0
Path length
1.6 mi
Path width
420 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.744, -83.984

Numerous hardwood and softwood trees were uprooted and snapped with this EF0 tornado. Maximum winds estimated at 80 mph. The tornado touched down near Betterly Road, tracking East, then hooking Southeast to Northeast, tracking across Byron Road before lifting just before Oak Grove Road.

Tornado, Livingston

When
August 27, 11:50 PM EST to 11:55 PM EST
Where
Livingston County, 0.8 mi ESE of Chilson to 2.39 mi NE of Lakeland
Rating
EF0
Path length
2.97 mi
Path width
700 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.527, -83.835

Numerous hardwood and softwood trees were uprooted and snapped. Minor siding damage was also observed with this EF0 tornado with maximum winds of 80 mph. The tornado touched down near the Brighton Road and Timberline Lane intersection, tracking southeast and lifting just past the Welle Road and Hamell Road intersection.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyThe tornado archive for Michigan, 2013Warnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473474, 473475.